Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 32, NWS Fort Worth, TX

May 26, 2016Robertson County, Texas

NWS Fort Worth, TX issued this flash flood warning at May 26, 2016, 2:27 PM CDT for Robertson County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2016, 2:27 PM CDT (19:27 UTC)
Expired
May 26, 2016, 5:30 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Robertson County, TX

The radar

The Ft Hood radar (KGRK), 81 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 5:03 PM CDTFLASH FLOODHearne, TXNUMEROUS REPORTS OF MAJOR ROADWAYS CLOSED DUE TO FLOODING ACROSS PARTS OF ROBERTSON CO. NORTHBOUND LANE OF HIGHWAY 6 NEAR CAMPBELL'S CREEK IS CLOSED WHERE WATERS CONTINUE TO RISE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 156 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 7.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2016-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2016-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3416 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted.

275 
WGUS54 KFWD 261927
FFWFWD
TXC395-262230-
/O.NEW.KFWD.FF.W.0032.160526T1927Z-160526T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
227 PM CDT THU MAY 26 2016

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ROBERTSON COUNTY IN CENTRAL TEXAS...

* UNTIL 530 PM CDT

* AT 226 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. MORE THAN 4 INCHES OF RAIN HAVE
  FALLEN IN SOME LOCATIONS. THIS RAINFALL WILL LEAD TO EXCESSIVE
  WATER RUNOFF AND CAUSE FLASH FLOODING. LOW-LYING AREAS ARE MOST
  VULNERABLE TO RAPIDLY RISING WATER. SOME LOW-WATER CROSSINGS MAY
  FLOOD AND BECOME IMPASSABLE.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HEARNE...FRANKLIN...CALVERT AND BREMOND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3074 9663 3076 9661 3087 9670 3091 9669
      3090 9672 3093 9676 3097 9677 3100 9675
      3100 9677 3105 9677 3106 9682 3110 9683
      3135 9632 3125 9633 3109 9628 3106 9624
      3097 9624 3091 9635 3074 9646 3070 9657

$$

DUNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at May 26, 1:04 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, May 26, 1:04 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
104 PM CDT THU MAY 26 2016

.AVIATION...
This morning's convective complex continues to move off to the
east of the TAF sites. In its wake, cigs have gone VFR outside of
shra/tsra. Later this afternoon, thunderstorms are expected to
develop along the eastward-advancing dryline near the Texas Low
Rolling Plains/eastern Texas Panhandle region. Current
indications are that a line of showers and storms will move into
the metroplex late this evening and into the early overnight
hours. Any storms would pose a risk for hail and strong winds
given the availability of very strong instability and increasing
wind profiles.

After this activity clears the area, low MVFR and IFR cigs are
expected to re-develop with the potential for showers lingering
across the area. At this time, have not included mention of TS
during the late overnight period due to uncertainties in the
timing and and coverage of precipitation, but this will be refined
in future forecasts.

For the DFW extended TAF, have indicated precip-free conditions
and MVFR cigs as early-morning precip moves east, but it is
entirely possible another round of showers and storms re-develops
and impacts the region during the late afternoon tomorrow, but
confidence is much too low in this to include in the current
issuance.

For the ACT TAF, have prevailed VCTS and -TSRA this afternoon as
earlier convection is showing signs of back-building in the
vicinity of an outflow boundary. Another line of showers and
storms is expected to move east this evening along with IFR cigs
into tomorrow morning.

Carlaw

&&

.UPDATE...

Morning convection has produced rain amounts in excess of 2 inches
over a short period of time generally across the Central Texas
counties of the forecast area. Storms should continue to
develop/back build and train over the same region through the
afternoon. Since the atmosphere is so moist and unstable we have
decided that a flash flood watch would be necessary. The watch is
essentially south of a line from Goldthwaite to Hillsboro to
Athens and begins at noon today and goes through 6 pm Friday.

We still anticipate a threat for severe storms this afternoon and
evening...beginning in the west this afternoon on the dryline.
Shear, instability and lift should all be in place for severe
storms to develop.

The only changes necessary with this update will be to add the
flash flood watch and to adjust the QPF up mainly in the watch
area.

79

&&

.PREV DISCUSSION... /ISSUED 400 AM CDT THU MAY 26 2016/
A thunderstorm complex, associated with an approaching shortwave,
is currently impacting the Concho Valley. Rain (with isolated
lightning strikes) from the downstream anvil has reached the
western edge of our CWA. As the upper impulse continues to east,
showers and thunderstorms will spread across North and Central
Texas today. Despite maritime tropical dew points at the surface,
and the instability they portend, the activity this morning will
be elevated. The lapse rates aloft will not be extraordinary and
expect the morning storms will primarily pose a lightning threat.

The 00Z sounding from Fort Worth showed that a formidable cap
remained. Even in our western zones, where the sun pushed
temperatures over 90 degrees Wednesday afternoon with dew points
were in the mid 70s, the cumulus field proved that the inhibition
was as widespread as it was strong. The lift associated with the
initial shortwave today should weaken the inversion to some extent
today, but morning rainfall will likely yield a cooler boundary
layer that is equally unable to overcome it. As a result, the
showers and thunderstorms will likely remain elevated into the
afternoon hours. Short-range guidance is literally all over the
map with respect to the location of the elevated convection this
afternoon, but expect the bulk of the forcing with be in areas
east of the I-35 corridor during the latter half of the day. Some
surface-based (potentially severe) convection will be possible
this afternoon mainly west of I-35, particularly those areas that
remain largely free of precipitation this morning. SBCAPE values
in our western zones should be less than the eye-popping numbers
we saw yesterday but could still yield very strong updrafts
supportive of large hail and damaging downbursts.

With the main upper trough still upstream, it is unlikely this
passing shortwave will veer or intensify the flow beneath it. This
means that the dryline will likely remain across West Texas,
perhaps even farther west than it was Wednesday afternoon.
Regardless of its position, there should be little if any
downglide in the wake of the departing impulse, and the dryline
may again be the focus for convective initiation this afternoon.
This activity would likely maintain its intensity into the evening
hours as it approaches our western zones. These storms would pose
a significant severe threat with large hail, damaging winds, and
tornadoes. This activity may congeal into a complex that would
reach the I-35 corridor after midnight. Although the intensity may
steadily diminish overnight, there would still be a continued
hail/wind threat into the morning commute across our eastern
zones.

The main upper trough will emerge from the high terrain of the
southern Rockies on Friday, dragging its final and most intense
spoke of lift across Texas. Widespread showers and thunderstorms
will impact North and Central Texas, with primarily a heavy rain
and flooding threat. However, with considerable instability still
in place, some strong/severe storms will be possible. One of the
favored areas will be Central Texas, the convection within which
may consume the bulk of the moisture flux. Another favored area
will be our western zones, which may see enough sunshine to allow
for surface-based thunderstorms late in the day. In addition,
dryline convection may enter our northwest zones late in the
afternoon or into Friday evening.

Although oppressive humidity will remain on Saturday, North and
Central Texas may experience a rare sunny afternoon, particularly
in areas along and west of the I-35 corridor. But while you're
at the pool, the next upper trough will be deepening on the West
Coast. Rain chances will increase late Sunday into Memorial Day,
and the unsettled pattern looks to continue throughout the
upcoming week.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    83  70  82  70  89 /  60  60  70  40  20
Waco                83  72  84  70  90 /  70  60  70  40  20
Paris               81  69  78  68  85 /  60  70  80  60  30
Denton              83  69  82  67  88 /  60  70  70  30  20
McKinney            82  70  81  67  86 /  60  60  80  40  20
Dallas              84  70  83  71  89 /  60  60  70  40  20
Terrell             83  72  82  70  88 /  60  60  80  50  20
Corsicana           82  71  81  70  88 /  60  60  80  50  30
Temple              82  72  84  71  89 /  70  60  70  40  30
Mineral Wells       82  68  85  65  89 /  60  70  70  20  10

&&

.FWD Watches/Warnings/Advisories...
Flash Flood Watch through Friday afternoon for TXZ135-142>148-
156>162-174-175.

&&
Hazardous weather outlook, May 26, 12:31 PM CDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
1231 PM CDT THU MAY 26 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-271200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
1231 PM CDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING ACROSS ALL OF NORTH AND CENTRAL TEXAS. SEVERE
THUNDERSTORMS WILL BE POSSIBLE WITH THE GREATEST THREAT WEST OF
INTERSTATE 35. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY
HAZARDS...BUT A LOW TORNADO THREAT WILL ALSO EXIST AS VERTICAL
WIND SHEAR CONTINUES TO INCREASE. ALONG WITH THE THREAT OF SEVERE
STORMS THERE WILL BE A POTENTIAL FOR FLASH FLOODING...ESPECIALLY
SOUTH OF A LINE FROM GOLDTHWAITE TO HILLSBORO TO ATHENS...WHERE A
FLASH FLOOD WATCH IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
WIDESPREAD THUNDERSTORMS ARE EXPECTED ON FRIDAY MORNING WHICH
WILL LAST THROUGH MOST OF THE DAY. ADDITIONAL SEVERE STORMS WILL
BE POSSIBLE DURING THIS TIME AND WIDESPREAD HEAVY RAIN MAY RESULT
IN FLOODING...ESPECIALLY SOUTH OF A LINE FROM GOLDTHWAITE TO
HILLSBORO TO ATHENS. STORM CHANCES WILL DECREASE FROM WEST TO EAST
FRIDAY EVENING.

SLIGHT THUNDERSTORM CHANCES WILL LINGER ON SATURDAY AND SUNDAY...AND
THE UNSETTLED WEATHER PATTERN WILL CONTINUE INTO NEXT WEEK. THERE
WILL BE A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY...WITH
MEMORIAL DAY THE MAIN FOCUS DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS  BE REQUESTED LATE THIS AFTERNOON THROUGH
TONIGHT.

In the hours before

Special weather statement, May 26, 10:41 AM CDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1041 AM CDT THU MAY 26 2016

TXZ147-161-261615-
LIMESTONE TX-FREESTONE TX-
1041 AM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LIMESTONE AND FREESTONE
COUNTIES UNTIL 1115 AM CDT...

AT 1041 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF TEAGUE...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MEXIA...GROESBECK...TEAGUE...FAIRFIELD...WORTHAM...FORT PARKER STATE PARK...
FAIRFIELD LAKE STATE PARK...TEHUACANA...STREETMAN AND KIRVIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3138 9630 3137 9632 3136 9632 3128 9648
      3174 9661 3194 9620 3157 9590
TIME...MOT...LOC 1541Z 241DEG 30KT 3155 9638

DUNN
Special weather statement, May 26, 11:26 AM CDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1126 AM CDT THU MAY 26 2016

TXZ135-148-261700-
ANDERSON TX-HENDERSON TX-
1126 AM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ANDERSON AND
HENDERSON COUNTIES UNTIL NOON CDT...

AT 1126 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF TRINIDAD...OR 15 MILES SOUTHWEST OF ATHENS...
MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ATHENS...GUN BARREL CITY...MABANK...MALAKOFF...TOOL...EUSTACE...TRINIDAD...
ENCHANTED OAKS...CANEY CITY...PAYNE SPRINGS...LOG CABIN...MURCHISON...STAR
HARBOR AND POYNOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3199 9547 3176 9590 3177 9590 3177 9594
      3184 9600 3187 9598 3187 9597 3189 9603
      3195 9602 3196 9606 3197 9604 3208 9606
      3210 9612 3215 9610 3216 9616 3221 9615
      3220 9619 3223 9622 3236 9608 3236 9583
TIME...MOT...LOC 1626Z 233DEG 19KT 3203 9603

DUNN
Special weather statement, May 26, 11:55 AM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1155 AM CDT THU MAY 26 2016

TXZ162-261730-
LEON TX-
1155 AM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LEON COUNTY UNTIL 1230
PM CDT...

AT 1154 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES NORTH OF KURTEN...OR 20 MILES WEST OF MADISONVILLE...MOVING
NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CENTERVILLE...JEWETT...MARQUEZ AND LEONA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3109 9598 3107 9602 3107 9605 3100 9617
      3097 9624 3100 9624 3102 9626 3106 9624
      3109 9628 3112 9628 3114 9630 3118 9630
      3126 9633 3127 9631 3144 9595 3109 9576
TIME...MOT...LOC 1654Z 235DEG 27KT 3101 9621

DUNN
Local storm report, May 26, 1:33 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
133 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     FLASH FLOOD      FRANKLIN                31.03N  96.48W
05/26/2016                   ROBERTSON          TX   TRAINED SPOTTER

            NUMEROUS FARM TO MARKET ROADS UNDER WATER IN ROBERTSON
            COUNTY.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 6:28 AM CDTSpecial Weather StatementFWDCoryell32 min
May 26, 7:20 AM CDTSpecial Weather StatementFWDBosque, Hamilton55 min
May 26, 7:42 AM CDTSevere Thunderstorm WarningFWDBosque, Coryell, Hamilton, McLennan39 min
May 26, 8:26 AM CDTAreal Flood AdvisoryFWDMcLennan2 hr
May 26, 9:53 AM CDTAreal Flood AdvisoryFWDFalls, Limestone2 hr
May 26, 10:35 AM CDTAreal Flood AdvisoryFWDLimestone, Robertson115 min
May 26, 10:41 AM CDTSpecial Weather StatementFWDFreestone34 min
May 26, 10:59 AM CDTAreal Flood AdvisoryFWDFreestone2 hr
May 26, 11:23 AM CDTFlash Flood WarningFWDRobertson3 hr
May 26, 11:26 AM CDTSpecial Weather StatementFWDHenderson34 min
May 26, 11:55 AM CDTSpecial Weather StatementFWDLeon35 min
May 26, 11:56 AM CDTFlash Flood WatchFWDAnderson, Bell, Bosque, Coryell, Falls, Freestone and 11 more28 hr
May 26, 11:58 AM CDTAreal Flood AdvisoryFWDLeon2 hr
May 26, 1:39 PM CDTAreal Flood AdvisoryFWDMilam2 hr
May 26, 2:22 PM CDTRiver Flood WarningFWDLeon, Robertson6 days
May 26, 5:05 PM CDTFlash Flood WarningFWDLeon, Robertson5 hr

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.